|
Monday, November 24, 2014 - 2:16pm

ZICAM WARNING

POSTED: Tuesday, June 16, 2009 - 3:23pm

UPDATED: Wednesday, February 17, 2010 - 2:24pm

FDA warns against use of popular cold remedy Zicam...

The F.D.A. has lowered the boom on an over-the-counter cold remedy and has told consumers to stop using it.

Researchers say there's evidence Zicam nasal swabs and gels may actually cause a person to lose their sense of smell.

Zicam products have been on the F.D.A's radar for a decade but with reports of more than 13o people losing their sense of smell after using Zicam swabs or gels the agency wants it off the shelves and out of medicine cabinets.

"I would advise them to take the attitude to stop using the nasal preparations of Zicam because of this particular side effect." Said Dr. Ralph Raasch, Professor, University of North Carolina School of Pharmacy.

Some scientists believe it's the zinc in Zicam that may damage nerves in the nose.

"I would not over-interpret this to mean that all zinc is bad, what appears to be the case, based on the emergence of these reports is that likely chronic installation of a zinc containing product in the nose can have these particular side effects." Said Dr. Rassch.

Zicam's manufacturer has posted on its website this statement: "the company believes these products are safe"...and "believes the FDA action is unwarranted."

The F.D.A. first received complaints about Zicam ten years ago...and three years ago the manufacturer agreed to pay 12 million dollars to 340 people who claimed they had lost their sense of smell after using it.

The F.D.A. also wants Zicam’s manufacturer, Matrixx Initiatives of Scottsdale, Arizona to conduct more studies to prove Zicam is not harmful.

The company has suspended shipments of these products and will reimburse any customer who wants a refund.

The loss of sense of smell can adversely affect a person's quality of life, and can limit the ability to detect the smell of gas or smoke or other signs of danger in the environment.

Many people who experienced a loss of smell said the condition occurred with the first dose; others reported a loss of the sense of smell after multiple uses of the products.

For more information visit: https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm

Comments News Comments

Post new Comment